Alert archive / Vermont / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Burlington, VT

May 31, 2006Orleans County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at May 31, 2006, 4:16 PM EDT for Orleans County, Vermont. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2006, 4:16 PM EDT (20:16 UTC)
Expired
May 31, 2006, 4:45 PM EDT
In force
29 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Orleans County, VT

The radar

The Burlington radar (KCXX), 95 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:24 PM EDTHAIL 1Newport, VT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 312016
SVRBTV
VTC019-312045-
/O.NEW.KBTV.SV.W.0009.060531T2016Z-060531T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
416 PM EDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORLEANS COUNTY IN NORTHEAST VERMONT

* UNTIL 445 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DERBY LINE
  TO COVENTRY...AND MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST CHARLESTON BY 435 PM EDT.
  MORGAN CENTER...HOLLAND AND EAST CHARLESTON BY 440 PM EDT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4482 7229 4500 7226 4500 7190 4499 7192
      4491 7194 4487 7189 4484 7192 4480 7199
      4464 7236

$$

LAHIFF
2 follow-up statements
000 
WWUS51 KBTV 312031
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
431 PM EDT WED MAY 31 2006

VTC019-312045-
/O.CON.KBTV.SV.W.0009.000000T0000Z-060531T2045Z/
ORLEANS VT-
431 PM EDT WED MAY 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR EASTERN ORLEANS COUNTY...

AT 424 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED NEAR HOLLAND...OR ABOUT 9 MILES EAST OF NEWPORT...MOVING EAST
AT 35 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4482 7229 4500 7226 4500 7190 4499 7192
      4491 7194 4487 7189 4484 7192 4480 7199
      4464 7236

$$

LAHIFF
000 
WWUS51 KBTV 312046
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
446 PM EDT WED MAY 31 2006

VTC019-312056-
/O.EXP.KBTV.SV.W.0009.000000T0000Z-060531T2045Z/
ORLEANS VT-
446 PM EDT WED MAY 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ORLEANS COUNTY EXPIRES
AT 445 PM EDT...

THUNDERSTORMS STILL EXIST ACROSS EASTERN ORLEANS COUNTY...THOUGHT 
THE THREAT FOR SEVERE WEATHER HAS DIMINISHED.

LAT...LON 4482 7229 4500 7226 4500 7190 4499 7192
      4491 7194 4487 7189 4484 7192 4480 7199
      4464 7236

$$

LAHIFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:38 PM EDT, 38 minutes earlier.

Area forecast discussion, May 31, 3:38 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
338 PM EDT WED MAY 31 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
LONGER LOOP OF WATER VAPOR IMAGERY CLEARLY SHOWS A SHORTWAVE TROUGH
OVER NORTHERN NEW YORK THAT HAS COMBINED WITH CAPE VALUES OF
1000-2000 J/KG TO CREATE AN ENVIRONMENT CONDUCIVE TO ISOLATED
STRONG TO SEVERE STORMS. ONLY LIMITING FACTOR TO ORGANIZED STORMS
HAS BEEN DEEP LAYER SHEAR AND THIS WILL BE THE CASE FOR THE REST OF
THIS AFTERNOON AND INTO THIS EVENING. WILL CONTINUE IDEA OF
ENHANCED WORDING FOR THE REST OF THIS AFTERNOON AND EVENING BEFORE
COLD FRONT SLOWLY SAGS SOUTHWARD INTO THE REGION AND INCREASES
AREAL COVERAGE OF SHOWERS. THIS IDEA CONSISTENT WITH THINKING FROM
THIS TIME YESTERDAY. COLD FRONT TO SAG SOUTHWARD THROUGH THE AREA
ON THURSDAY AND THIS WILL RESULT IN CATEGORICAL SHOWERS ALONG WITH
THE POSSIBILITY OF SOME THUNDERSTORMS. COMPOSITE CHART SUGGESTS
LIMITED POTENTIAL FOR SEVERE. TEMPERATURES WILL BE AT LEAST 10
DEGREES COOLER THAN TODAY DUE TO CLOUDS AND PRECIPITATION. MAIN
ISSUE WILL BE HOW FAR SOUTH FRONT PUSHES AS UPPER LEVEL TROUGH
DEVELOPS OVER THE OHIO VALLEY AND SHOULD LIMIT THE SOUTHWARD PUSH OF
THE FRONT. AS A RESULT...LOOKING FOR LIKELY PRECIPITATION CHANCES
OVER THE SOUTHERN HALF OF THE AREA THURSDAY NIGHT AND CONTINUING
INTO FRIDAY WITH CHANCES OVER THE NORTHERN HALF. UPPER TROUGH TO
BECOME MORE ESTABLISHED FRIDAY NIGHT AND SATURDAY AND THIS WILL
ENHANCE THE POTENTIAL FOR MORE WIDESPREAD PRECIPITATION LATE FRIDAY
NIGHT AND SATURDAY...ESPECIALLY OVER SOUTHERN AND EASTERN VERMONT.
THIS SITUATION WILL HAVE TO BE MONITORED GIVEN THE FACT THAT
PRECIPITATION WILL BE ONGOING ACROSS SOUTHERN VERMONT THURSDAY
NIGHT AND FRIDAY. TEMPERATURES WILL BE BELOW NORMAL FRIDAY AND
SATURDAY GIVEN LINGERING CLOUDS AND PRECIPITATION.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LATEST MDL RUNS HAVE SHUNTED BULK OF HEAVIEST PRECIP W/ LOW ALONG
FRNT TO OUR EAST...BRINGING IT INTO EASTERN MAINE LATE SAT INTO
SUNDAY. SYSTEM STILL CLOSE ENOUGH TO FA THE WRAP-AROUND CLDS/PRECIP
WILL AFFECT REGION SUN MORN...MDL GUIDANCE THOUGH CARRYING PRECIP A
BIT TOO FAR WEST INTO CVLY...BUT THINKING SYSTEM SYSTEM WILL BE FAR
ENOUGH EAST THAT E VT..ESPECIALLY NE VT WILL SEE ANY OF THIS...SO
WILL TRANSITION POPS AS SUCH. ANOTHER STRONG SFC RIDGE SETS UP OFF
THE EAST COAST SUN NGT REMAINING THRU TUES. THIS WILL ALLOW
WARM/MOIST/UNSTABLE SW FLOW TO WORK INTO CWA. INCR TEMPS SUN THRU
TUES IN MDL GUIDANCE WARRANTED AS TEMPS WILL BUILD DURING THIS TIME
AS SW FLOW BECMS MORE PREVALENT...SO WILL KEEP THIS TREND. AS A
RESULT WITH THE UNSTABLE AIR WORKING OVER TOP OF RIDGE...WILL PUT
IN SL CHANCE FOR -RW FOR AREAS IN NORTHERN ZONES MON/TUES...MAINLY
DURINGMID MORN/LATE AFTNOON HRS. TUES NGT INTO WEDNESDAY...SFC LOW
OVER GREAT LKS WILL LIFT FRNT TOWARDS CWA...ALONG W/ FRNT ALONG S
QUEBEC BORDER. WILL SHOW INCR CLD AND CHANCE FOR PRECIP.

&&

.AVIATION...
COND AT ALL SITES WILL VARY FROM VFR DOWN TO IFR COND AT TIMES.
THRU 00Z...TRW/RW ACROSS THE REGION...W/ SOME TS CONTAINING +RW AT
TIMES. THESE STORMS WILL DISSIPATE THRU 00Z. FRNT APPROACHING FROM
THE WEST WILL PUSH THRU CWA AFT 03Z-05Z. HEAVIEST PRECIP FROM
06Z-10Z W/ SOME -TRW...WITH RAIN HEAVY AT TIMES. WINDS SSW TDY
BECMG LGT/VAR AFT 00Z-02Z...THEN SLOWLY BECMG LGT FROM THE N AS
FRNT PASSES AREA FROM 12Z THRU 18Z.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...EVENSON
LONG TERM/AVIATION...JN
Hazardous weather outlook, May 31, 4:29 AM EDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
429 AM EDT WED MAY 31 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-010830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
429 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN
VERMONT AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY AND TONIGHT.
SOME STORMS COULD BE STRONG.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
PLEASE REPORT ANY RAINFALL AMOUNTS AND HAIL OR WIND GUST REPORTS
TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

MURRAY

In the hours before

Special weather statement, May 31, 11:03 AM EDT, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1103 AM EDT WED MAY 31 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-010000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1103 AM EDT WED MAY 31 2006

...MORE STRONG STORMS POSSIBLE ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING...

AS WAS THE CASE YESTERDAY...THE POTENTIAL FOR STRONG THUNDERSTORMS
IS EXPECTED ACROSS PORTIONS OF THE NORTH COUNTRY THIS AFTERNOON
AND EVENING. THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON
OVER NORTHERN NEW YORK...ESPECIALLY OVER THE NORTHERN
ADIRONDACKS...AND THEN SPREAD EASTWARD WITH TIME. ANY
THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
WIND GUSTS IN THE 40 TO 50 MPH RANGE...HEAVY DOWNPOURS...AND HAIL.
ALL OF THESE ELEMENTS WERE REPORTED YESTERDAY WITH STORMS ACROSS
ESSEX COUNTY NEW YORK. LIGHTNING OF COURSE WILL ALSO BE A HAZARD
TO DEAL WITH AS WELL.

PERSONS ACROSS THE NORTH COUNTRY SHOULD PREPARE FOR THE STRONG
THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING.

EVENSON
Local storm report, May 31, 1:55 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
155 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             PLATTSBURGH             44.70N 73.45W
05/31/2006  E0.88 INCH       CLINTON            NY   EMERGENCY MNGR

&&

BILLG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:02 PM EDTSevere Thunderstorm WarningBTVAddison58 min
May 31, 3:40 PM EDTSevere Thunderstorm WarningBTVChittenden35 min
May 31, 3:56 PM EDTSevere Thunderstorm WarningBTVWashington34 min
May 31, 4:10 PM EDTSevere Thunderstorm WarningBTVLamoille35 min
May 31, 5:16 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex44 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.